Doctor Says OK to Have Fraxel While on 10 Mg Accutane - is He Right?
- Asked by 9226anon in south africa
- 3 years ago
Hi! Currenly on 10mg of accutance p/day. My local dermatologist said its perfectly fine to do a course of 3 fraxel treatments while on accutance to treat my large pores / acne scars. Is he right? It seems everywhere says to avoid fraxel untill at least a year after accutane. Maybe due to my low dosage its okay? What are possible risks? Thanks in advance :)
My opinion? Why risk it?
While Fraxel Restore is technically "non-ablative" it requires a healing response from the skin and skin appendages that are directly impacted by the Accutane. Why not let the Accutane do its job, wait 6 months after you are off and do a test spot to be sure you heal normally? What is the rush? I always suggest you err on the side of caution with elective procedures.
Accutane and Laser Treatments
Accutane and Fraxel
Recent Fraxel Laser Reviews
Fraxel Laser Photos
Not A Good Idea
I have to disagree with my South African colleague.
Although 10 mg. may not seem like much, and certainly 10 mg. would be less likely to cause problems than, say, 40 mg., I still feel you are taking too much of a chance.
I am always surprised at the effects that 10 mg. can have. I recall a patient of mine, who was placed on 10 mg. many years ago. This patient telephoned me a few weeks later saying he felt violent, like he wanted to kill someone. Wow. Since he assured me he was not going to act on this sinister impulse, and did not have someone specific in mind, I discontinued the drug. Two days later he was fine. Even though it is probably 12 years or so, when I see him we recall this strange twist of a side effect. He tells me he has never had this ideation since. By the way, I did report this to Roche, ( this was before it received a black box warning), and they told me that this was the second case that had been brought to their attention.
So 10 mg. can have more of an effect that you might think.
Accutane inhibits collagenase, which is an enzyme that helps remodel the skin after injury. This Accutane effect can result in an ugly scar. Since Fraxel, does cause an injury to the skin, Accutane, no matter how low the dose, should be avoided.
Accutane and Fraxel
Do not undergo Fraxel treatments while on Accutane
I would strongly advise against any invasive treatment while on isotretinoin (Accutane), including Fraxel (ablative or non-ablative) treatments. There is evidence that abnormal scarring may occur in patients on accutane. 6 months after stopping accutane, you may resume cosmetic treatments.
Some physicians recommend waiting one year, but there is no evidence that the waiting period needs to be quite this long. Increased facial scarring is not worth the risk... Wait 6 months for all invasive cosmetic procedures.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.